Texas, 2003High Wind in Texas, December 15, 2003
December 15, 2003 · NWS AMA · 2 events in 2 counties and zones
Low pressure in the upper atmosphere over New Mexico deepened as it tracked east towards the Texas panhandle. This resulted in a very tight surface pressure gradient over sections of the Texas panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure in the upper atmosphere over New Mexico deepened as it tracked east towards the Texas panhandle. This resulted in a very tight surface pressure gradient over sections of the Texas panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 15, 3:41 AM CST, 5 hours 19 minutes earlier.
Area forecast discussion, Dec 15, 3:41 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
341 AM CST MON DEC 15 2003
AN INTENSE LOW PRESSURE SYSTEM SCHEDULED TO MOVE THROUGH THE
PANHANDLES TODAY...AND WILL RESULTING IN VERY WINDY CONDITION TODAY.
WATER VAPOR SHOWED A JET STREAK...LOCATED OVER ARIZONA EARLY THIS
MORNING. THIS SPEED MAXIMUM SHOULD AFFECT THE AREA AROUND MIDDAY...
ALLOWING SURFACE WINDS TO BRUSH AGAINST THE HIGH WIND WARNING
CRITERIA...ESPECIALLY OVER THE SOUTHERN TWO ROWS OF THE TEXAS
PANHANDLE.
UP NORTH...WRAPAROUND PORTION OF THIS SYSTEM COULD BRING A LITTLE
PRECIPITATION THIS AFTERNOON AND EVENING. TRANSITION FROM
LIQUID TO FROZEN EXPECTED TO OCCUR SHORTLY BEFORE THE BACK EDGE OF
THE SYSTEM EXITS THE AREA. ANY SNOW THAT OCCURS WILL BE LESS THAN
ONE INCH.
REST OF THE FORECAST WILL REMAIN DRY.
FCSTID = 08
AMARILLO 54 19 44 20 / 10 20 00 00
BEAVER 50 18 43 20 / 20 30 00 00
BOISE CITY 46 17 40 18 / 20 20 00 00
BORGER 56 18 46 19 / 10 20 00 00
BOYS RANCH 54 18 45 20 / 10 20 00 00
CANYON 54 19 44 20 / 00 20 00 00
CLARENDON 60 24 48 23 / 00 20 00 00
DALHART 52 16 42 19 / 20 20 00 00
GUYMON 49 17 41 18 / 20 30 00 00
HEREFORD 52 19 43 20 / 00 10 00 00
LIPSCOMB 53 22 44 21 / 20 30 00 00
PAMPA 57 21 45 20 / 10 20 00 00
SHAMROCK 62 28 49 23 / 00 20 00 00
WELLINGTON 65 27 51 25 / 00 20 00 00
.AMA...
TX...HIGH WIND WARNING TODAY Z011>014-016>019.
OK...NONE.
Hazardous weather outlook, Dec 15, 6:00 AM CST, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST MON DEC 15 2003
OKZ001>003-TXZ001>020-151915-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST MON DEC 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT TODAY FOR PORTIONS OF THE SOUTHERN
TEXAS PANHANDLE INCLUDING THE GREATER AMARILLO METROPOLITAN AREA. A
WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE TEXAS PANHANDLE
AND THE OKLAHOMA PANHANDLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
SLATTERY
High Wind, Deaf Smith
- When
- December 15, 9:00 AM CST to 6:00 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Estimated sustained wind speed at Hereford.
High Wind, Gray
- When
- December 15, 4:00 PM CST to 6:00 PM CST
- Where
- Gray forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Sustained wind measured at Pampa airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 15, 20036 injured · $180,000 · 1 event
- Winter Storm in Vermont, December 15, 2003$100,000 · 4 events
- High Wind in Texas, December 15, 2003$50,000 · 58 kt wind · 18 events
- Dust Storm and High Wind in Texas, December 15, 2003$80,000 · 52 kt wind · 4 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 3 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 2 events
- High Wind in Nebraska, December 15, 2003$30,000 · 4 events
- High Wind in Alaska, December 15, 2003$30,000 · 70 kt wind · 3 events
- Winter Storm in Vermont, December 15, 2003$30,000 · 2 events
- High Wind in New Mexico, December 15, 2003$30,000 · 59 kt wind · 2 events
- Winter Storm in Minnesota, December 15 to 16, 2003$20,000 · 8 events
- Winter Storm in Minnesota, December 15 to 16, 200319 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331181, 5331180.